Antituberculosis-drugs induced DRESS: A multidrug hypersensitivity or
drug hypersensitivity relapse?
A 42-year-old female, treated with isoniazid, rifampicin, pyrazinamide
and ethambutol for multifocal tuberculosis, developed, forty days later,
hyperthermia, facial edema, cervical lymphadenopathy and generalized
exanthema. Biological test results revealed eosinophilia, atypical
lymphocytes, thrombocytopenia and liver injury. DRESS was suspected, and
four antituberculosis drugs (ATD) were withdrawn. As patch tests for the
four ATD showed negative results, we decided to reintroduce
pyrazinamide, ethambutol and rifampicin separately with a three-day
interval. Pyrazinamide and rifampicin were tolerated by the patient.
However, six hours after receiving ethambutol, she developed fever and
generalized rash, with no biological abnormalities, which resolved two
days later. Since ethambutol was claimed to be the culprit drug,
isoniazid was added, and 10 hours later, the patient developed fever,
facial edema, generalized rash, eosinophilia and liver injury. This
clinical and biological pattern resolved two weeks later. This report
suggests a hypersensitivity relapse to ethambutol after
isoniazid-induced DRESS in patients treated with first-line ATD.